Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 8, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Jan 10, 2009, 5:22 PM CST for Pickens County, Tuscaloosa County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2009, 5:22 PM CST (23:22 UTC)
- Expired
- Jan 10, 2009, 5:45 PM CST
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Pickens County, AL, Tuscaloosa County, AL
The radar
The Columbus AFB radar (KGWX), 83 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 359 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 102322 TORBMX ALC107-125-102345- /O.NEW.KBMX.TO.W.0008.090110T2322Z-090110T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 522 PM CST SAT JAN 10 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL PICKENS COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITY OF GORDO... WEST CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...TUSCALOOSA...NORTHPORT... * UNTIL 545 PM CST * AT 520 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GORDO...MOVING EAST AT 25 MPH. * THE TORNADO WILL BE NEAR... LAKE LURLEEN STATE PARK AND 8 MILES SOUTHWEST OF SAMANTHA BY 545 PM CST... THIS IS A DANGEROUS STORM.. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3345 8752 3323 8754 3331 8796 3340 8795 TIME...MOT...LOC 2322Z 274DEG 22KT 3336 8789 $$ 12/SIRMON
2 follow-up statements
000 WWUS54 KBMX 102331 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 531 PM CST SAT JAN 10 2009 ALC107-125-102345- /O.CON.KBMX.TO.W.0008.000000T0000Z-090110T2345Z/ PICKENS AL-TUSCALOOSA AL- 531 PM CST SAT JAN 10 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR WESTERN TUSCALOOSA AND EXTREME EAST CENTRAL PICKENS COUNTIES... AT 528 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR ECHOLA...OR ABOUT NEAR GORDO...MOVING EAST AT 25 MPH. THE TORNADO WILL BE NEAR... LAKE LURLEEN STATE PARK AND 8 MILES SOUTHWEST OF SAMANTHA BY 545 PM CST... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3325 8754 3329 8785 3341 8784 3345 8752 TIME...MOT...LOC 2331Z 274DEG 22KT 3335 8782 $$ 12/SIRMON
000 WWUS54 KBMX 102339 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 539 PM CST SAT JAN 10 2009 ALC107-102349- /O.CAN.KBMX.TO.W.0008.000000T0000Z-090110T2345Z/ PICKENS AL- 539 PM CST SAT JAN 10 2009 ...THE TORNADO WARNING FOR EXTREME EAST CENTRAL PICKENS COUNTY IS CANCELLED... LAT...LON 3328 8754 3333 8782 3339 8782 3343 8752 TIME...MOT...LOC 2339Z 274DEG 22KT 3336 8778 $$ ALC125-102345- /O.CON.KBMX.TO.W.0008.000000T0000Z-090110T2345Z/ TUSCALOOSA AL- 539 PM CST SAT JAN 10 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR CENTRAL TUSCALOOSA COUNTY... AT 537 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR ECHOLA...OR ABOUT 7 MILES EAST OF GORDO...MOVING EAST AT 25 MPH. THE TORNADO WILL BE NEAR... 9 MILES SOUTHWEST OF SAMANTHA BY 545 PM CST... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3328 8754 3333 8782 3339 8782 3343 8752 TIME...MOT...LOC 2339Z 274DEG 22KT 3336 8778 $$ 12/SIRMON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 10, 3:23 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Jan 10, 3:23 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 323 PM CST SAT JAN 10 2009 .DISCUSSION... BIG CHANGES ON THE WAY...AFTER THIS FRONT SCOOTS SOUTH OVERNIGHT INTO TOMORROW MORNING WE ARE LOOKING AT A MAJOR PATTERN CHANGE AS A LARGE SCALE TROF WILL BEGIN DIGGING ACROSS THE EASTERN CONUS. THIS WILL BEGIN THE COOL DOWN PROCESS WITH SEVERAL CHANCES TO GET MORE OF A COLD DOWN PROCESS LATER IN THE WEEK. THE FIRST FRONTAL BOUNDARY OF INTEREST BRINGS THE SMALL THREAT OF PRECIP TO AREAS NORTH OF I20 ON TUESDAY MORNING. AS OF WRITING...IT LOOKS LIKE THERE WILL BE VERY LIMITED MOISTURE TO WORK WITH...BUT DID DECIDE TO KEEP THE THREAT FOR RAIN OR SNOW AROUND DAYBREAK. THINKING THAT THE BEST CHANCE TO SEE FLURRIES OR LIGHT SNOW WILL REMAIN NORTH OF THE BHM AREA...BUT AGAIN...NO REAL CONCERNS AS FAR AS ACCUMULATIONS OR TRAVEL. THE MAIN STORY WITH THIS FRONT WILL BE THE FIRST BLAST OF POLAR/ARCTIC AIR THAT WILL SETTLE ACROSS THE SOUTHEAST. EXPECT CLOSE TO THE COLDEST TEMPS OF THE WINTER SO FAR WITH ALL LOCATIONS UNDER THE 30 DEGREE MARK. LOOK FOR SOME MODERATION ON WEDNESDAY...ESPECIALLY IN THE EVENING HOURS AHEAD OF YET ANOTHER FRONT ON THURSDAY. MODELS HAVE FLIPPED AND THEN FLOPPED ON WHETHER THIS FRONT WILL PRODUCE ANY PRECIP. IF IT DOES...IT WILL ALMOST CERTAINLY BE IN THE FORM OF SNOW. FOR NOW...GOING TO KEEP IT DRY...BUT WILL BE PAYING CLOSE ATTENTION TO ANY TREND CHANGES WITH REGARDS TO PRECIP. JUST AS TUESDAY...THE STORY THURSDAY WILL BE THE TRUE ARCTIC AIRMASS THAT FOLLOWS. WE MAY BE LOOKING AT TEMPS COLDER THAN ANY OF US HAVE SEEN IN QUITE SOME TIME...WITH HIGHS STRUGGLING INTO THE 30S AND LOWS IN THE TEENS. WE WILL BE ON THE LOOK OUT FOR HARD FREEZE CRITERIA FROM NEXT FRIDAY ONWARD. TAKE THE OPPORTUNITY THIS WEEKEND TO PREPARE FOR THESE CHANGES 17/KLAWS && .AVIATION...18Z TAF DISCUSSION. LOW LEVEL MOISTURE REMAINS ACROSS CENTRAL ALABAMA AHEAD OF AN APPROACHING COLD FRONT. CEILINGS EXPECTED TO REMAIN VERY CLOSE TO THE IFR/MVFR CATEGORY BREAK (007-012) THROUGH MUCH OF THE AFTERNOON HOURS FOR NORTHERN TAF LOCATIONS. MORE BREAKS IN THE CLOUDS WILL ALLOW MGM/TOI TO EXPERIENCE VFR CEILINGS...WITH A TREND TOWARD MVFR BY 00Z. SCATTERED SHOWERS EXPECTED AHEAD OF THE FRONT WITH AN GENERAL INCREASE IN COVERAGE AFTER 21Z. ADDED MENTION OF THUNDER GENERALLY TO WESTERN LOCATIONS FROM 21-02Z. WINDS WILL BE 180-210 AROUND 10KTS AHEAD OF THE FRONT. FRONT MOVES PAST NORTHERN TAF SITES GENERALLY BETWEEN 02-04Z AND SOUTHERN SITES BY 06-08Z. AFTER THE FRONT...WINDS SWING AROUND TO THE NORTHWEST AROUND 10 KTS AND EVENTUALLY TO THE NORTH BY 18Z. VISIBILITIES WILL BE REDUCED TO MVFR MUCH OF THE TIME THROUGH 10-14Z. 75/LINHARES && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 34 48 27 50 28 / 50 0 10 0 20 ANNISTON 36 48 29 53 30 / 70 10 10 0 20 BIRMINGHAM 36 48 29 52 34 / 60 10 0 0 20 TUSCALOOSA 37 48 30 53 32 / 60 10 0 0 10 CALERA 37 49 31 53 33 / 70 10 0 0 10 AUBURN 41 51 27 53 33 / 100 10 10 0 10 MONTGOMERY 43 50 30 56 34 / 100 10 10 10 10 TROY 46 50 31 54 30 / 90 10 10 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 17/75
Hazardous weather outlook, Jan 10, 10:35 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1035 AM CST SAT JAN 10 2009 ALZ011>015-017>050-111230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1035 AM CST SAT JAN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. RIVER FLOODING WILL CONTINUE ACROSS A LARGE SECTION OF CENTRAL ALABAMA DUE TO RECENT HEAVY RAINS. PARTS OF THE TALLAPOOSA... ALABAMA...AND CAHABA RIVERS WILL REACH CAUTION STAGES. PARTS OF THE BLACK WARRIOR...TOMBIGBEE...LOCUST FORK...AND COOSA RIVERS WILL REACH FLOOD STAGES. SEE THE LOCAL HYDROLOGIC STATEMENTS FOR FURTHER DETAILED INFORMATION. THERE IS A SMALL RISK OF STRONG THUNDERSTORMS GENERALLY WEST OF A LINE FROM MONTGOMERY TO BIRMINGHAM. THESE STORMS WILL BE POSSIBLE MAINLY FROM 3 PM UNTIL 9 PM. AT THIS TIME...THE MAIN THREAT WILL BE GUSTY WINDS UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SOME RIVER FLOODING WILL CONTINUE THROUGH THURSDAY. THE FORECAST DOES NOT HAVE ANY APPRECIABLE RAINFALL AND FLOODING CONDITIONS WILL NOT BE AGGRAVATED. COLDER CONDITIONS WILL DROP SOUTHWARD INTO CENTRAL ALABAMA BY MONDAY MORNING. A SERIES OF COLD FRONTS WILL DROP TEMPERATURES BELOW NORMAL WITH LOWS IN THE 20S AND 30S MONDAY MORNING THROUGH THURSDAY MORNING. THEN AN ARCTIC FRONT DROPS SOUTHWARD...WITH LOWS POSSIBLE IN THE TEENS AND 20S BY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 75/LINHARES
In the hours before
Special weather statement, Jan 10, 4:01 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 401 PM CST SAT JAN 10 2009 ALZ030-039-102230- MARENGO-SUMTER- 401 PM CST SAT JAN 10 2009 ...SIGNIFICANT WEATHER ALERT FOR MARENGO AND SUMTER COUNTIES UNTIL 430 PM CST... AT 400 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BOYD...OR 6 MILES NORTH OF YORK...MOVING EAST AT 40 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PAYNEVILLE. BOYD. LIVINGSTON. BLUFFPORT. EPES. BELMONT. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Jan 10, 4:50 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 450 PM CST SAT JAN 10 2009 ALZ031>033-102330- GREENE-HALE-PERRY- 450 PM CST SAT JAN 10 2009 ...SIGNIFICANT WEATHER ALERT FOR GREENE...HALE AND PERRY COUNTIES UNTIL 530 PM CST... AT 445 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR THORNHILL...OR 12 MILES NORTHWEST OF DEMOPOLIS... MOVING NORTHEAST AT 45 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WALDEN QUARTERS. SELDON LOCK AND DAM. SAWYERVILLE. GREENSBORO. HARPER HILL. WATEROAK. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 3:35 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 25 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.